Advances in Differential Equations

The perturbed Riemann problem for a balance law

Corrado Mascia and Carlo Sinestrari

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We study the asymptotic behaviour of the bounded solutions of a hyperbolic conservation law with source term $$ \partial_t u(x,t)+ \partial_x f(u(x,t)) =g(u(x,t)),\quad x\in\mathbb{R},t\geq 0, $$ where the flux $f$ is convex and the source term $g$ has simple zeros. We assume that the initial value coincides outside a compact set with an initial value of Riemann type. We prove that the solutions converge in general to a sequence of travelling waves delimited by two shock waves. Some of the travelling waves are smooth and connect two consecutive zeros of the source term, while the remaining are discontinuous and oscillate around an unstable zero of the source. However, we prove that for a generic class of initial data the asymptotic profile contains only travelling waves of the first type. We also analyze the rate of convergence of the solutions to the asymptotic profile.

Article information

Adv. Differential Equations, Volume 2, Number 5 (1997), 779-810.

First available in Project Euclid: 22 April 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35L65: Conservation laws
Secondary: 35B40: Asymptotic behavior of solutions


Mascia, Corrado; Sinestrari, Carlo. The perturbed Riemann problem for a balance law. Adv. Differential Equations 2 (1997), no. 5, 779--810.

Export citation